Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (5)

1 - 5 of 5 WebM&M Case Studies
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Russ Cucina, MD, MS| July 1, 2006
Despite full documentation and a wristband regarding her severe food allergy, an inpatient is advertently fed eggs and suffers an allergic reaction.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Paul C. Tang, MD| October 1, 2004
After an admitting physician bases the dosages of medication on an outdated electronic medication list, the patient's heart nearly stops.